Successful Treatment of Mucormycosis After Kidney Transplantation

Iran J Kidney Dis. 2008 Jul;2(3):163-6.

Abstract

Fungal infections are rare but represent serious complications following organ transplantation. We present a case of mucormycosis primarily affecting the paranasal sinuses in a 51-year-old man with a kidney allograft. The patient presented with headache, left facial and orbital pain, nasal discharge, and elevation of serum creatinine 18 months after kidney transplantation. Laboratory tests revealed cyclosporine nephrotoxicity, cytomegalovirus infection, and prediabetes. Imaging findings were compatible with left maxillary, ethmoidal, and sphenoidal sinusitis. Diagnosis was made based on pathologic findings and detection of typical fungal hyphea in the infected tissues. The patient was successfully treated by discontinuation of cyclosporine and mycophenolate mofetil, initiation of systemic amphotericin B, and aggressive surgical debridement.

Publication types

  • Case Reports

MeSH terms

  • Amphotericin B / therapeutic use*
  • Antifungal Agents / therapeutic use*
  • Cyclosporine / adverse effects
  • Humans
  • Immunocompromised Host*
  • Immunosuppressive Agents / adverse effects
  • Kidney Transplantation / adverse effects*
  • Male
  • Middle Aged
  • Mucormycosis / drug therapy*
  • Mucormycosis / immunology
  • Sinusitis / drug therapy*
  • Sinusitis / immunology
  • Sinusitis / microbiology
  • Tooth Extraction / adverse effects

Substances

  • Antifungal Agents
  • Immunosuppressive Agents
  • Amphotericin B
  • Cyclosporine